Thursday, May 29, 2014

Ending the New Medication Experiment

At least Robert is happy when he's eating!

We have been trying the “new” seizure medication, in varying dosages, since February.  Robert’s neurologist thought we should try Trileptal so, in February, started him on 300 mg in the morning and evening.

After a week, we had to give it up
He was dizzy, cranky and could barely walk straight. Oh but it was heartbreaking because the seizures had stopped!

I didn’t want to give up so quickly so at the next neurology appointment, the doctor and I decided we could start it up again at a much slower pace.  We started out with Robert getting 150 mg in the morning and 150 mg in the evening. 

We kept him on this dosage for three weeks. Robert was cranky again and having a bit of difficulty walking but it wasn’t near as bad as the side-effects while on the higher dose.  The seizures weren’t completely gone but the frequency had been reduced significantly.

After about three weeks there were more seizures. More seizures but his moodiness was better and his walking had improved.  With the doctor’s approval, I increased the Trileptal again.  This time we went to 150 mg in the morning and 300 mg in the evening.  Richard and I thought if he had the stronger dose in the evening the side-effects wouldn’t be so bad.

It was a really, really good theory.

We have kept Robert on the 150/300 regimen for over a month.

Robert’s balance and inability to walk continued to get worse. There were times it actually seemed like he was getting better and the side-effects weren’t that bad but after looking at the log we keep, that just wasn’t the case.

The reality is he can barely move his legs in the morning. It is routine now for me to help him out of bed in the morning since he can’t get his legs working properly. Once he is up, he swerves with his walker with his right leg usually a few steps behind the rest of him and his walker pushed out as far as his arms can reach. No amount of coaching can get his legs and arms and brain working in unison or even staying in the same zip code.

Robert’s moodiness also continued.  Robert has always had angry outbursts (one time when he lived in an assisted living facility he yelled for the nurse to “go to hell.” When I talked to him about it he insisted he just said that in his head and certainly wouldn’t say that out loud!)

Those outbursts are infrequent.  Now they are an almost daily occurrence.  Robert gets angry at anyone and everyone – us, the transport drivers, the Day Program staff, the respite staff and the dogs.  He is hypersensitive to everything: noise, water temperature – even his gums are sensitive.

Day Program called to tell me that they are concerned about Robert’s safety. They have to occasionally put him in a wheelchair because of his fall risk but now he is arguing about having to sit in a wheelchair.
In addition to all of this, Robert developed excessive saliva which was not helping his congestion problem. He even choked a few times on it! Yikes!

It seems so obvious that we shouldn’t subject him to this medication with these awful side-effects but I kept thinking there were other reasons for these behaviors.  Maybe it’s the bronchitis he keeps getting; maybe it’s all the turmoil of the house upgrades; maybe his swallow problem is getting worse. Maybe he has some other problem going on that is unrelated to the medication.

It actually wasn’t so obvious with all these “maybes” swirling in my head.  Plus, it is hard to dismiss the fact the medication is working to reduce his seizures.

His seizures have dropped from a high of 59 in February to 54 in March, 40 in April and 20 in May. Oh my god!  He is having a third of the seizures he had before starting on the medication. A third!!

It is only because of this that I kept Robert on Trileptal for this long. I kept thinking the side-effects would wear off.  That we would see the “old” Robert and he would be able to move from room to room with some wobbliness but not what we’re seeing now.  That once the house was back to normal and his congestion cleared up we would see his mood improve and his ability to walk come back.

I wanted to be sure we gave this medication enough of a shot before saying, “Nope. It’s just not worth the cost.” 

I finally think we did. 

I have come to the conclusion we have to take him off this medication. I have a message in to the neurologist so he can tell me how long I should take to wean him off the meds. In the meantime, I reduced the dose back to 150/150.

We gave this a shot.  A really good shot but it’s doing more harm than good.  We have to give up on this medication. I hate to quit or give up on anything but I know it’s the right thing to do.

I still have faith we will find something that works but I am not looking forward to increased seizures in the meantime. 

4 comments:

Jane said...

I am so sorry Trish.... I know how disappointing this is for you. Sometimes we have to make tough decisions and from me staying updated with the saga of Robert's medication I believe you are making the right decision.

I hope that you get the "old" Robert back.

Hugs:o)
Jane

e_journeys said...

(((Big Hugs!))) So many tradeoffs here. I agree with Jane -- you have been diligently keeping track of all the pieces and you are working on constructing the best and most loving puzzle possible. <3

pegi gg said...

Oh Trish, what a heartbreak. You are so diligent with Robert, no one could do better. You're all in my heart and prayers daily. Hoping the days of excellent are coming soon. <3

Trish Hughes Kreis said...

Jane, e_journeys and Pegi, I apologize for the late reply. I so appreciate all of the support you give to me, Richard and Robert. You are all a treasure to me. <3